What are the Symptoms of Xanax&Reg; Withdrawal?

Many people are prescribed Xanax® because of anxiety or panic disorders, and the medication has been proven to be very effective as a short-term treatment. However, Xanax® can also be extremely habit-forming, and studies suggest that a patient can reach a level of tolerance high enough to induce Xanax® withdrawal in as little as 4-6 months. Even if the dosages are well within standard therapeutic limits, approximately 1 to 2 milligrams daily, withdrawal can still be as physically and emotionally painful as if an addict were ingesting much higher recreational dosages. The usual symptoms of withdrawal include panic and anxiety attacks, heart palpitations, dizziness, recurring nightmares, insomnia, severe headaches and depressive thoughts.


The difficulty with Xanax® withdrawal lies with the nature of the drug itself. Unlike some other commonly prescribed anxiety and panic disorder medications, Xanax® cannot be discontinued abruptly or "cold turkey." Few patients who take Xanax® regularly could decide to stop taking it one day as a form of self-detoxification. Instead, the dosage must be ramped down very gradually, and oftentimes a trained medical professional will use drugs such as Tegretol® or Klonopin® to take the place of the Xanax® as the patient slowly detoxifies. This detox process can take several months, and the patient will often experience symptoms of withdrawal, such as severe panic attacks accompanied by hot and cold flashes. If a patient does attempt to quit Xanax® "cold turkey," he or she may also experience visual hallucinations and a sensation of being disconnected from the outside world. A detoxing patient may also feel physically weak and lethargic.

Some people also experience severe mood swings during Xanax® withdrawal, along with obsessive thoughts about death or sexuality. Friends and relatives may not even be aware of many of these side effects, since a patient experiencing withdrawals may appear physically normal, if perhaps in a weakened condition. Many of the more severe symptoms are psychological in nature, such as an inability to concentrate, an increased or decreased sex drive, and a general fear of losing one's mind or going insane. There may also be psychosomatic sensations of needles going into limbs or bugs crawling on his or her skin. Feelings of dry mouth or an inability to swallow have also been reported as symptoms of Xanax® withdrawal.

Anti-anxiety drugs such as Xanax® were not developed for long-term treatment of panic or anxiety disorders. The positive effects of Xanax® are intended to provide users with an approximation of a life free from anxiety or panic. After a few months of treatment, a patient should be able to ramp down the medication and use other methods to control his or her anxiety or panic symptoms. A number of people, however, do become physically and psychologically addicted to drugs such as Xanax®, and this is why it is important for mental health professionals to carefully monitor a patient's progress while on Xanax® and to prescribe the lowest effective therapeutic dosage. When a patient demonstrates meaningful improvement in his or her general condition, use of the drug should be carefully and methodically ramped down in order to avoid Xanax® withdrawal.


You might also Like


Discuss this Article

Post 3

@ZipLine-- The half life of Xanax is about 11 hours. This means that half of the drug will leave your body in this time frame. So technically, one can start experiencing withdrawal symptoms one day after the last dose. This may vary however because it depends on factors such as drug dose, weight of patient and how quickly the patient's body metabolizes the drug. So you may start experiencing withdrawal symptoms earlier than or longer than one day.

How long the withdrawal symptoms last for also depends on these various factors. But there is a general consensus that the longer a patient uses a drug, the longer and tougher withdrawal tends to be.

Suicidial thoughts may occur during

withdrawal since anxiety and panic may make a comeback during this time. It's important to keep in mind that these are effects of the withdrawal and that these symptoms are temporary. One should always seek help and supervision from a doctor when withdrawing from these types of drugs. In some cases, if Xanax withdrawal symptoms are very severe, doctors can prescribe a milder medication temporary to make things easier on the patient.
Post 2

When do withdrawal symptoms from Xanax usually kick in? How long after the last dose?

And are suicidal thoughts common during withdrawal?

Post 1

It doesn't even take four months of use to experience withdrawal symptoms from Xanax. I was on the medication for only two months. I was taking 1mg per day. After I stopped taking it, I started experiencing withdrawal symptoms like anxiety, nervousness, irritability and mood swings. I was depressed and crying one moment and feeling very angry and nervous the next. This continued for about a week and then eventually the symptoms wore off. I can't even guess what others go through after using the medication for longer periods of time. Xanax withdrawal is very difficult.

Post your comments

Post Anonymously


forgot password?